A Caltech Library Service

A Note on Optimal Doubly-Chained Trees

Kennedy, Steve (1972) A Note on Optimal Doubly-Chained Trees. Communications of the ACM, 15 (11). pp. 997-998. ISSN 0001-0782. doi:10.1145/355606.361894.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


This note concerns the recent paper by Hu [2] dealing with doubly-chained trees of the type introduced by Sussenguth [9]. In the second part of the paper, Hu deals with the problem of constructing an optimum weighted doubly-chained tree, under the standard assumption that no key is allowed to prefix another, as found, for example, in Patt [6]. He states that for the weights and elements of Figure 1, the optimum doubly-chained tree with all nodes reachable in less than five steps is the one shown in Figure 2. This tree is obtained from the optimal binary tree constructed in Hu and Tan [3], using the technique found in Knuth [5]. But the doubly-chained tree constructed by this method comes from an artificially restricted class of doubly-chained trees, and is thus not optimal in the sense usually defined in the literature [6-9] and described below. This fact is recognized by Hu [1], but was not explicitly stated in the paper in question.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1972 ACM. Received May 1972; revised June 1972.
Subject Keywords:file searching, doubly-chained tree, binary search tree
Issue or Number:11
Classification Code:CR Categories: 3.73, 3.74, 5.32, 5.6
Record Number:CaltechAUTHORS:20161115-174634271
Persistent URL:
Official Citation:Steve Kennedy. 1972. A note on optimal doubly-chained trees. Commun. ACM 15, 11 (November 1972), 997-998. DOI=
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:72040
Deposited On:17 Nov 2016 01:00
Last Modified:11 Nov 2021 04:55

Repository Staff Only: item control page